Meds, Mind, Body & Benefits > Lipodystrophy & Metabolic Problems

Lipodystrophy FAQ?

(1/3) > >>

allopathicholistic:
HI ALL - Is there a lipodystrophy FAQ here? Primarily I ask on behalf of the newly poz. While I myself am not newly infected, I'm "newly sensible"!  ;D meaning after 5 years of denial I finally began HAART some 9 months ago ... In terms of body changes, my mind started to imagine skinnier calves, this, that, whatnot - all imagined. (I think! Hope so, it's been 9 months. Forgive my neuroses everyone  :D)

Here's my comfort (and I should have researched this much sooner): In terms of meds and lipodystrophy, I am not on any of the "usual suspects" i.e., AZT, Trizivir, Crixivan, Zerit, Combivir ... this is why I used the word "imagined" above (I'm on Lexiva, Norvir, Epzicom)

So I'm thinking: Some newly poz folks might think: "Oh no! Lipodystrophy's gonna get me!!" where they need not think that, or, need not overreact.

So my bottom line question for everyone here is this: Would it be fair (or dangerous) to state that some meds are more likely to cause lipodystrophy while other meds are less likely to cause lipodystrophy?

See, I feel like I caused mental drama for myself and it was *FLUFF*. If I can help spare a newly poz person that silly crap, that would gimme satisfaction on some level

Thanks,
Alex

bobino:
There is no question that certain medications are more likely to cause lipodystrophy than others.  But the newly poz (and especially the still negative) should realize that HIV itself can cause lipodystrophy.  I'm not on meds, I've only been poz for a couple of years, and yet I'm experiencing lipo right now.

My point is that whether you're on meds or not, you should be alert to the signs of lipodystrophy.  At this juncture, of course, there appears to be very little that can be done about it, but this doesn't mean you shouldn't bring it to your doctor's attention if you see it happening.

allopathicholistic:

--- Quote from: bobino on June 16, 2006, 10:06:19 PM ---There is no question that certain medications are more likely to cause lipodystrophy than others.  But the newly poz (and especially the still negative) should realize that HIV itself can cause lipodystrophy.  I'm not on meds, I've only been poz for a couple of years, and yet I'm experiencing lipo right now.

My point is that whether you're on meds or not, you should be alert to the signs of lipodystrophy. 
--- End quote ---

Thank you for educating me - I didn't know hiv itself can cause it

ZCorker:
   I have been getting a lot of my information from Natap.org and from Rita Reports.  You can subscribe to Rita Reports at <rita@centerforaids.org>

   I can provide you some information on the Australian, French and US studies for sunken face.  Apparently all of these studies demonstrated that the glitazone class of drugs can restore the sunken face by causing adipocytes (fat cells) in the face to start growing again.  However, the glitazone class of drugs is not FDA approved for this condition and neither Lilly and GSK are seeking approval.  I blame hiv patients for this situation.

  Rita reports did disseminate information from Australia that indicates the buffalo hump was caused from insulin resistance and the body producing too much insulin.  Again this can be treated with standard diabetic medication.  The only problem is that you can't get your hands on it unless you have blood sugar of 120 or more. 

   Serostim is approved for extended stomachs, but you have to be carefull that your extended stomach isn't being caused from an insufficiency in Leptin.
Unfortunately there is no standardized test for Leptin and there is no standardized test for Blood Serum Adiponectin, a hormone increased in the body by Actos.  Again I blame hiv patients for a lack of activism.

   There is little if anything going on to address these problems.  As a matter of fact, I just found out that the John Hopkins Lypodystrophy Clinic has been permanently closed due to a lack of funding.  This information was provided to me this morning by the main 410-955-0670.  I am hoping that patients will call and e-mail Dr. Francesco to see if we can get the clinic reopened.  His contact number is 410.955.5515.  His voice mail seems to indicate that he is only available for taking calls on certain days.  I have sent him a couple of e-mails previously to <joeco@jhmi.edu>.  He hasn't returned them and if he is like most doctors, he probably doesn't have time to read them.

   If you want Lypodsytrophy to go away, you have to be willing to take time to fix the metabollic problems.  No one is going to do it for you.  Most doctors will chase you a way if you ask for Actos or Human Growth Hormone.  In addition, there are few if any standardized test for most of these endocrine problems. 

   Do feel free to contact me if you want to work on some activism projects to get some standardized tests created and better access to treatments for Lypoatrophy.  I am thoroughly disgusted at all of the hiv patients that are opting for the cosmetic fix.  Little do they realize that failure to correct the underlying metabollic problems greatly accelerates arteroschlerosis, heart trouble.  The likelyhood of having fatal and non-fatal heart attacks from a failure to treat the metabollic problems is quite real.  Don't forget that heart disease is the number one killer in the US -- particularly if you are male.  The metabollic problems that hiv patients have are real.

  Actos nees to be started early.  If you develop a Class 3 or 4 heart condition, they can't give it to you.  In addition, there are risk taking it with insulin or taking too high a dose.  You can read all of the adverse events on Medline.  I do caution you to read through the full reports of each adverse event instead of merely the titles.  This will give you a better understanding associated with the drug.  The data todate seems to indicate the drug needs to be taken for prevention.

  Another problem we have with clinicians is dosing.  The dose given to hiv patients is not necessarily the same as that of a diabetic.  Most doctors want more studies in this regards.

  I hope you will get active.

ZCorker
<rjs4you @ juno.com>

 ::)

jack:
Fat deposits(lipodystophy) are not caused by HIV, they are caused by the drugs. The problem is no one really knows for sure which drugs, but PI's supposedly inhibit the metabolism of carbs by as much as 30%.
I have used serostim, and while it may  add pounds,it doesnt take the fat deposits off. I have used metaformin,and it did absolutely nothing to stop the fat from accumalating. Now maybe it works for some, but if it did I think more Drs would be telling us to use them.
I also suffered for a year or so from the condition where you get real thin and veins are protruding everywhere.  It went away only to be replaced by the much worse fat depostis.

Navigation

[0] Message Index

[#] Next page

Go to full version